U.S. doctors online nowAsk doctors free
Miranda, CA
A 30-year-old female asked:

Had the mirena (levonorgestrel) for 2 years. just weened my son two weeks ago. been heavy bleeding ever since. is it just hormonal or should i be worried?

2 doctor answers3 doctors weighed in
Dr. Jane Van Dis
Obstetrics and Gynecology 18 years experience
Hormonal : Likely this is hormonal and is due to your change in breast-feeding status. Breast-feeding in and of itself suppresses a lot of women's ovulatory cycles. Thuswhen you stop breast-feeding your cycles return. I would give it a little bit more time and if after a few more weeks are still bleeding heavily then see a gynecologist. Good luck.
Dr. Dennis Higginbotham
Obstetrics and Gynecology 30 years experience
Common: The number one side effect of Mirena (levonorgestrel) is irregular and unpredictable bleeding. For some women it starts right after the device is placed in the uterus. For others, like you, it starts weeks, months, or years later. It is possible to have some other cause for the bleeding, so it would be wise to see your doctor for an exam and possibly an ultrasound to evaluate for other problems or causes.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.